Abstract:This paper is devoted to the study of a transonic shock in three-dimensional steady compressible flow passing a duct with a general section. The flow is described by the steady full Euler system, which is purely hyperbolic in the supersonic region and is of elliptic-hyperbolic type in the subsonic region. The upstream flow at the entrance of the duct is a uniform supersonic one adding a three-dimensional perturbation, while the pressure of the downstream flow at the exit of the duct is assigned apart from a constant difference. The problem to determine the transonic shock and the flow behind the shock is reduced to a free boundary value problem of an elliptic-hyperbolic system. The new ingredients of our paper contain the decomposition of the elliptic-hyperbolic system, the determination of the shock front by a pair of partial differential equations coupled with the three-dimensional Euler system, and the regularity analysis of solutions to the boundary value problems introduced in our discussion.
- J.D. Cole and L.P. Cook, Transonic aerodynamics, North-Holland, 30 (1986).
- Gui-Qiang Chen and Mikhail Feldman, Multidimensional transonic shocks and free boundary problems for nonlinear equations of mixed type, J. Amer. Math. Soc. 16 (2003), no. 3, 461–494. MR 1969202, DOI 10.1090/S0894-0347-03-00422-3
- Gui-Qiang Chen and Mikhail Feldman, Steady transonic shocks and free boundary problems for the Euler equations in infinite cylinders, Comm. Pure Appl. Math. 57 (2004), no. 3, 310–356. MR 2020107, DOI 10.1002/cpa.3042
- Sunčica Čanić, Barbara Lee Keyfitz, and Gary M. Lieberman, A proof of existence of perturbed steady transonic shocks via a free boundary problem, Comm. Pure Appl. Math. 53 (2000), no. 4, 484–511. MR 1733695, DOI 10.1002/(SICI)1097-0312(200004)53:4<484::AID-CPA3>3.3.CO;2-B
- Sunčica Čanić, Barbara Lee Keyfitz, and Eun Heui Kim, Free boundary problems for the unsteady transonic small disturbance equation: transonic regular reflection, Methods Appl. Anal. 7 (2000), no. 2, 313–335. Cathleen Morawetz: a great mathematician. MR 1869288, DOI 10.4310/MAA.2000.v7.n2.a4
- Sunčica Čanić, Barbara Lee Keyfitz, and Eun Heui Kim, A free boundary problem for a quasi-linear degenerate elliptic equation: regular reflection of weak shocks, Comm. Pure Appl. Math. 55 (2002), no. 1, 71–92. MR 1857880, DOI 10.1002/cpa.10013
- Shu Xing Chen, On the initial-boundary value problems for quasilinear symmetric hyperbolic systems and their applications, Chinese Ann. Math. 1 (1980), no. 3-4, 511–521 (Chinese, with English summary). MR 619598
- Shuxing Chen, Stability of oblique shock front, Sci. China Ser. A 45 (2002), no. 8, 1012–1019. MR 1942915, DOI 10.1007/BF02879984
- Shuxing Chen, Stability of transonic shock fronts in two-dimensional Euler systems, Trans. Amer. Math. Soc. 357 (2005), no. 1, 287–308. MR 2098096, DOI 10.1090/S0002-9947-04-03698-0
- R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
- Harland M. Glaz and Tai-Ping Liu, The asymptotic analysis of wave interactions and numerical calculations of transonic nozzle flow, Adv. in Appl. Math. 5 (1984), no. 2, 111–146. MR 747330, DOI 10.1016/0196-8858(84)90006-X
- David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190, DOI 10.1007/978-3-642-61798-0
- P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683
- A.G. Kuz’min, Boundary Value Problems for Transonic Flow, John Wiley & Sons Ltd. (2002).
- T. P. Liu, Nonlinear stability and instability of transonic flows through a nozzle, Comm. Math. Phys. 83 (1982), no. 2, 243–260. MR 649161
- Tai Ping Liu, Transonic gas flow in a duct of varying area, Arch. Rational Mech. Anal. 80 (1982), no. 1, 1–18. MR 656799, DOI 10.1007/BF00251521
- T.T. Li and W.C. Yu, Boundary value problem for quasilinear hyperbolic system, Duke University Mathematical Series, v.5, 1985.
- Cathleen S. Morawetz, On the non-existence of continuous transonic flows past profiles. I, Comm. Pure Appl. Math. 9 (1956), 45–68. MR 78130, DOI 10.1002/cpa.3160090104
- Cathleen S. Morawetz, Non-existence of transonic flow past a profile, Comm. Pure Appl. Math. 17 (1964), 357–367. MR 184522, DOI 10.1002/cpa.3160170308
- Joel Smoller, Shock waves and reaction-diffusion equations, 2nd ed., Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 258, Springer-Verlag, New York, 1994. MR 1301779, DOI 10.1007/978-1-4612-0873-0
- Zhouping Xin and Huicheng Yin, Transonic shock in a nozzle. I. Two-dimensional case, Comm. Pure Appl. Math. 58 (2005), no. 8, 999–1050. MR 2143525, DOI 10.1002/cpa.20025
- Shuxing Chen
- Affiliation: School of Mathematical Sciences, Fudan University, Shanghai, 200433, People’s Republic of China
- Email: firstname.lastname@example.org
- Received by editor(s): August 10, 2006
- Published electronically: April 8, 2008
- Additional Notes: The paper was partially supported by the National Natural Science Foundation of China 10531020, the National Basic Research Program of China 2006CB805902 and the Doctorial Foundation of National Educational Ministry 20050246001
- © Copyright 2008
American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
- Journal: Trans. Amer. Math. Soc. 360 (2008), 5265-5289
- MSC (2000): Primary 35L65; Secondary 35L67
- DOI: https://doi.org/10.1090/S0002-9947-08-04493-0
- MathSciNet review: 2415074